Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Prog Cardiovasc Dis. 2003 May-Jun;45(6):429-41.

Safety issues in pharmacotherapy for smoking in patients with cardiovascular disease.

Author information

  • 1Department of Medicine, Veterans Affairs Health Services Research and Development Center of Excellence for Chronic Disease Outcomes Research, Minneapolis, MN, USA. Anne.M.Joseph@med.va.gov

Abstract

Twenty percent of patients with cardiovascular disease smoke, and smoking cessation results in a dramatic decline in the relative risk of future cardiovascular events. Questions regarding the safety of nicotine-replacement therapy and bupropion SR for smoking cessation in patients with cardiovascular disease have arisen, in particular because of potential hemodynamic effects of these agents. There have been several randomized, controlled, clinical trials testing the safety of transdermal nicotine in patients with cardiovascular disease that failed to show an increased risk for cardiac events in active treatment conditions compared with placebo. Efficacy trials conducted in other patient populations also support the safety of nicotine-replacement use in cardiac disease patients. To date there is one randomized controlled trial to test bupropion for smoking cessation conducted in this population. Studies to test the efficacy of bupropion for smoking cessation and depression suggest it is safe to use in cardiac disease patients despite recent case reports of adverse events associated with bupropion use. Nicotine-replacement therapy and bupropion significantly increase long-term smoking cessation rates, and the benefits of cessation exceed the risks for pharmacotherapy in patients with cardiovascular disease.

Copyright 2003, Elsevier Science (USA). All rights reserved.

PMID:
12800126
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk